Drug Overdose Crisis In Georgia: What Are These Deadly Yellow Pills?
Georgia is facing a growing number of drug overdose cases, which have already led to at least a dozen hospitalizations and four fatalities over the course of just two days.
The authorities say these cases could be caused by "a dangerous, potentially lethal substance," sold on the street in the form of small yellow pills that mimic prescription painkillers.
The four deaths linked to the overdose crisis were reported in central and south Georgia, but the police cautions the drugs may also be sold in other areas of the state.
Fake Percocet Pills
According to the police, these mysterious yellow pills are a counterfeit version of the prescription pain reliever Percocet.
In fact, the Georgia Department of Public Health reports people have bought the yellow pills thinking they were actually purchasing Percocet.
The counterfeit medications have the numbers 10/325 imprinted on one side and the word PERCOCET in all capital letters on the other side.
However, the fake pills, although very similar in appearance to the opioid pain medication, have a few small tell-tale signs that distinguish them from the marketed version of the drug typically found in pharmacies.
"On the counterfeit pills the word PERCOCET is not stamped as deep as the manufacturer typically does on their pills," shows the Bibb County Sheriff's Office.
In addition, the agency points out the Percocet brand name is stamped "at an angle" on the counterfeit pills.
Dangerous Drug Reactions
The content of these yellow pills has not yet been established, but the fraudulent drugs are currently being tested by the Georgia Bureau of Investigation to have their composition identified.
"We try to warn the public, but people are still buying these counterfeit pills off the street thinking they're legitimate preparations, but they are not," said Nelly Miles, spokeswoman for the bureau.
Nevertheless, health authorities warn these counterfeit pills contain an "extremely potent" substance, which causes dangerous reactions.
"First responders say patients are unconscious or unresponsive and have difficulty breathing or have stopped breathing," states a press release issued June 6 by the Georgia DPH.
According to the statement, many patients had to be placed on ventilators.
Moreover, the Georgia DPH warns the substance in the counterfeit yellow pills is so potent that, in order to counteract its effects, patients required "massive doses of naloxone (Narcan)."
Miles cautions people who try to buy prescription opioid painkillers that, although these pills "may be marked as something legitimate" when they are sold off the street, in all likelihood they are not authentic.